Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 25, NWS Birmingham, AL

March 20, 2006Tallapoosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 20, 2006, 6:08 PM CST for Tallapoosa County, Alabama. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2006, 6:08 PM CST (00:08 UTC)
Expired
Mar 20, 2006, 6:45 PM CST
In force
37 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Mar 20, 6:30 PM CSTHAIL 0.25Dadeville, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 6:03 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 520 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
520 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 210008
TORBMX
ALC123-210045-
/O.NEW.KBMX.TO.W.0025.060321T0008Z-060321T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CST MON MAR 20 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE AREAS OF...WIND CREEK STATE PARK...DADEVILLE

* UNTIL 645 PM CST

* AT 605 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTH OF
  WIND CREEK STATE PARK...MOVING EAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  8 MILES SOUTH OF JACKSONS GAP BY 615 PM CST
  DADEVILLE BY 620 PM CST
  CAMP HILL BY 630 PM CST

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3288 8600 3275 8601 3273 8559 3292 8559

$$

61
1 follow-up statement
000 
WWUS54 KBMX 210025
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CST MON MAR 20 2006

ALC123-210045-
/O.CON.KBMX.TO.W.0025.000000T0000Z-060321T0045Z/
TALLAPOOSA AL-
626 PM CST MON MAR 20 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR CENTRAL
TALLAPOOSA COUNTY...

AT 620 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR DADEVILLE...MOVING
EAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  CAMP HILL BY 635 PM CST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3287 8582 3275 8585 3273 8559 3288 8559

$$

61

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 20, 2:48 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 20, 2:48 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CST MON MAR 20 2006

.SHORT TERM...(TONIGHT - WEDNESDAY NIGHT)

NEEDLESS TO SAY...ITS GOING TO RAIN TONIGHT. RADARS ARE COVERED UP
FROM NORTH ALABAMA INTO EASTERN LOUISIANA. THIS MASS WILL CONTINUE
TO SHIFT EASTWARD OVERNIGHT AND FINALLY EXIT EAST ALABAMA TUESDAY
MORNING...AHEAD OF APPROACHING DRY LINE. WITH LOW LEVEL JET
ENHANCING OVERNIGHT AND WARM FRONT ACROSS OUR EXTREME SOUTHERN
COUNTIES...CANT COMPLETELY RULE OUT SEVERE THREAT FOR AREAS FROM
ALICEVILLE TO TUSKEGEE. HEAVY RAINFALL WILL BE THE ISSUE FOR AREAS
NORTH OF THERE AND FLASH FLOOD WATCH COVERS THIS WELL.

ONCE DRYLINE PUNCHES THROUGH LATE TONIGHT...IT WILL BE ANOTHER
HALF DAY BEFORE THE COLD AIR REALLY MOVES IN. TUESDAY WILL
ACTUALLY WARM UP FAIRLY QUICKLY WITH SUNSHINE AND DRY AIR IN
PLACE. HIGHS ON TUESDAY WILL RANGE FROM THE UPPER 50S NORTH TO MID
70S SOUTHEAST.

BY WEDNESDAY...THE EDGE OF LARGE CANADIAN HIGH PRESSURE WILL SINK
INTO THE SOUTHEAST WITH SOME OF THE COOLEST TEMPERATURES WEVE HAD
IN A WHILE. LOWS WEDNESDAY MORNING APPROACHING FREEZING ACROSS
THE NORTHERN HALF OF THE FORECAST AREA WITH MID AND UPPER 30S
SOUTH. HIGHS RANGING FROM 50 TO 60 ON WEDNESDAY WITH MOSTLY SUNNY SKIES.

.LONG TERM...(THURSDAY - MONDAY)

ANOTHER SHORT WAVE WILL MOVE ACROSS THE SOUTHEAST ON THURSDAY.
AIRMASS WILL REMAIN VERY DRY...AND EVEN THOUGH GFS SHOWS SOME
LIGHT QPF SCATTERED AROUND THE SOUTHEAST...DOUBT ANY MORE THAN A
FEW CLOUDS. BEHIND THIS SHORT WAVE, UPPER FLOW BECOMES INCREASING
NORTHWEST ALLOWING FOR COOL CONDITIONS TO CONTINUE INTO THE
WEEKEND. MORNING LOWS WILL FLIRT WITH FREEZING WHILE HIGHS WILL BE
A GOOD 10+ DEGREES COOLER THAN AVERAGE FOR WHAT WILL BE LATE
MARCH. POSSIBLY WARMING UP SUNDAY AND MONDAY AHEAD OF NEXT
DEVELOPING STORM SYSTEM BUT THERE HAS BEEN SOME LARGE
INCONSISTENCIES WITH LONG TERM PATTERN LATELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  63  33  55 / 100  20   0   0
ANNISTON    52  66  34  55 / 100  10   0   0
BIRMINGHAM  50  62  32  53 / 100  10   0   0
TUSCALOOSA  49  64  35  57 / 100  10   0   0
CALERA      50  64  36  57 / 100  10   0   0
AUBURN      53  66  37  57 / 100  10   0   0
MONTGOMERY  54  72  37  60 / 100  10   0   0
TROY        56  76  38  60 /  90  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/88
Hazardous weather outlook, Mar 20, 2:00 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CST MON MAR 20 2006

ALZ011>015-017>050-211151-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
200 PM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS...INCLUDING DAMAGING WIND
GUSTS AND ISOLATED TORNADOES...NEAR AND SOUTH OF A LINE FROM
ALICEVILLE TO TUSKEGEE THROUGH MIDNIGHT.  THIS AREA INCLUDES THE
CITIES OF MONTGOMERY...TROY...SELMA...AND DEMOPOLIS.

IN ADDITION TO THE SEVERE WEATHER THREAT...AN EXTENDED PERIOD OF
MODERATE TO HEAVY RAINFALL THIS AFTERNOON AND TONIGHT MAY LEAD TO
FLASH FLOODING AND RIVER FLOODING.  A FLASH FLOOD WATCH HAS BEEN
ISSUED UNTIL MIDNIGHT TONIGHT FOR AREAS MAINLY ALONG AND NORTH OF
INTERSTATE 20. RAINFALL AMOUNT BETWEEN 2 TO 4 INCHES WILL BE POSSIBLE
ALONG AND NORTH OF A LINE FROM TUSCALOOSA...TO CALERA...TO
ROANOKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIVER FLOODING IS POSSIBLE ACROSS WEST ALABAMA ON TUESDAY AS
RIVER RISES WILL RESULT FROM THE MONDAYS HEAVY RAINFALL.

ALSO...OVERNIGHT TEMPERATURES WILL DROP TO NEAR FREEZING WEDNESDAY
MORNING AS MUCH COLDER AIR FILTERS INTO THE AREA. A FREEZE WATCH MAY
BE NECESSARY AS THE GROWING SEASON HAS BEGUN.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THIS AFTERNOON AND EVENING.

KNS/99

In the hours before

Special weather statement, Mar 20, 1:41 PM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
141 PM CST MON MAR 20 2006

ALZ030-202030-
SUMTER-
141 PM CST MON MAR 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 230 PM
CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 13 MILES NORTHWEST OF CUBA TO 11 MILES
SOUTHWEST OF CUBA...MOVING EAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR CUBA...
YORK...LIVINGSTON...BELLAMY AND EPES THROUGH 230 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Mar 20, 2:15 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CST MON MAR 20 2006

ALZ011>015-017>050-210400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
215 PM CST MON MAR 20 2006

...SEVERE WEATHER POSSIBLE THROUGH THIS EVENING ACROSS SOUTHWEST
ALABAMA...

THE THREAT OF SEVERE WEATHER WILL EXIST NEAR AND SOUTH OF A LINE
FROM ALICEVILLE TO TUSKEGEE. THE MAIN THREAT WILL BE DAMAGING
WINDS...BUT A STRONG ISOLATED TORNADO WILL ALSO BE POSSIBLE IN THIS
AREA.

A SURFACE LOW PRESSURE SYSTEM WAS LOCATED IN SOUTHEAST TEXAS...WITH A
WARM FRONT EXTENDING EASTWARD TO NEAR EVERGREEN ALABAMA. THE LOW
WILL MOVE EAST NORTHEAST THROUGH THIS EVENING...WITH THE WARM FRONT
EDGING ITS WAY NORTHWARD. SOUTH OF THE WARM FRONT...THE AIRMASS
HAS BECOME INCREASINGLY UNSTABLE AND MOISTURE WAS PLENTIFUL.

STRONGER STORMS WILL LIKELY MOVE INTO SUMTER AND MARENGO BETWEEN 2
AND 4 PM...WITH THE THREAT EXPANDING TO NEAR MONTGOMERY BETWEEN 4
AND 6 PM. THE THUNDERSTORMS WILL BEGIN TO LOSE SOME OF THEIR
INTENSITY BETWEEN 8 AND 9 PM...AND GENERALLY DROP BELOW SEVERE
LIMITS. THE RAIN WILL END FROM WEST TO EAST BEGINNING BETWEEN
MIDNIGHT AND 2 AM ALONG THE ALABAMA-MISSISSIPPI STATE-LINE...AND
ENDING IN SOUTHEAST ALABAMA BETWEEN 3 AND 5 AM.

INTERESTS ACROSS CENTRAL ALABAMA SHOULD REMAIN AWARE OF THE LATEST
WEATHER CONDITIONS THROUGH THIS EVENING...AND BE PREPARED TO TAKE
ACTION IF A WATCH OR WARNING IS ISSUED.

75/LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:09 PM CSTTornado WarningBMXElmore36 min
Mar 20, 6:35 PM CSTSevere Thunderstorm WarningBMXChambers40 min
Mar 20, 6:44 PM CSTSevere Thunderstorm WarningBMXTallapoosa16 min
Mar 20, 6:50 PM CSTSevere Thunderstorm WarningBMXLee55 min
Mar 20, 6:57 PM CSTSevere Thunderstorm WarningBMXMontgomery33 min
Mar 20, 7:14 PM CSTSevere Thunderstorm WarningBMXChambers16 min
Mar 20, 7:25 PM CSTSevere Thunderstorm WarningBMXBullock, Macon50 min
Mar 20, 7:43 PM CSTSevere Thunderstorm WarningBMXRussell62 min
Mar 20, 7:50 PM CSTSevere Thunderstorm WarningBMXLee40 min
Mar 20, 7:54 PM CSTTornado WarningBMXBullock21 min
Mar 20, 7:58 PM CSTTornado WarningBMXMacon7 min
Mar 20, 7:58 PM CSTTornado WarningBMXRussell40 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.